Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 133, NWS Wichita, KS

June 10, 2005Cowley County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 10, 2005, 10:23 PM CDT for Cowley County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2005, 10:23 PM CDT (03:23 UTC)
Expired
Jun 10, 2005, 10:53 PM CDT
In force
30 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Cowley County, KS

The radar

The Wichita radar (KICT), 81 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 6:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2005-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2005-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1278 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1256 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 110324
SVRICT
KSC035-110430-
/O.NEW.KICT.SV.W.0133.050611T0323Z-050611T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1023 PM CDT FRI JUN 10 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 1130 PM CDT.

* AT 1019 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR EAST CENTRAL COWLEY COUNTY...OR ABOUT 19
  MILES EAST OF WINFIELD...MOVING NORTH AT 35 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  CAMBRIDGE

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 50 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

LAT...LON 3719 9674 3714 9653 3747 9652 3747 9670

$$

SEDLOCK
1 follow-up statement
000 
WWUS53 KICT 110353
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1050 PM CDT FRI JUN 10 2005

KSC035-110400-
/O.CAN.KICT.SV.W.0133.000000T0000Z-050611T0430Z/
COWLEY KS-
1050 PM CDT FRI JUN 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COWLEY COUNTY HAS
BEEN CANCELLED...

AT 1045 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

HOWEVER SEVERE THUNDERSTORM WATCH NUMBER 455 REMAINS IN EFFECT FOR 
NORTHEAST COWLEY COUNTY UNTIL 12 MIDNIGHT. IF YOU LIVE IN NORTHEAST 
COWLEY COUNTY...REMAIN ALERT FOR SEVERE THUNDERSTORMS AND BE 
LISTENING FOR LATER STATEMENTS AND POBBIBLY FURTHER WARNINGS. BE 
READY TO SEEK SHELTER IF THREATENING WEATHER APPROACHES AGAIN, OR IF 
A WARNING IS ISSUED.

LAT...LON 3719 9674 3714 9653 3747 9652 3747 9670

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 4:30 PM CDT, 5 hours 53 minutes earlier.

Area forecast discussion, Jun 10, 4:30 PM CDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
430 PM CDT FRI JUN 10 2005

.DISCUSSION...

FORECAST HIGHLIGHT: EXTENSION OF FLOOD WATCH TO 1 PM SATURDAY THATLL
INCLUDE ALL OF SE KS.

TONIGHT & SATURDAY:
NUMEROUS TSRA ADVANCING N FROM NW OK ACROSS SW & SC KS. CONVECTION
CAUSED BY STRONG SFC-850MB MOSITRUE ADVECTION INDUCED BY PERSISTENT
CYCLOGENESIS CONTINUING OVER ERN NM. WITH SLOW EWD MOVEMENT OF UPPER
TROF ORIENTED N-S OVER WRN FRINGE OF ROCKIES, TSRA TO PERSIST OVER
NEARLY ALL OF FORECAST AREA THRU SAT AFTERNOON. COUPLED WITH SOAKED
GROUNDS & RISING RIVERS FROM PREVIOUS RAINS, EXTENDED FLOOD WATCH TIL
SAT AFTERNOON THAT NOW INCLUDES SE KS COUNTIES OF ALLEN, LABETTE,
MONTGOMERY, NEOSHO, WILSON & WOODSON. MOISTURE-LADEN ENVIRONMENT
DICTATES NARROWING DIURNAL TEMPERATURE RANGE ALL AREAS.

SATURDAY NIGHT:
ONGOING CONVECTION THATLL SPREAD ACROSS FORECAST TONIGHT & SATURDAY
WILL LIFT NE AS PARENT MID-UPPER LOW MOVES IN LIKE MANNER. HOWEVER,
NEW TSRA DEVELOPMENT EXPECTED LATE SAT NIGHT AS CONVECTIVELY-INDUCED
500-MB VORT LOBE SCOOTS NE OVER WRN & CENTRAL KS. ETA80 MOST AGGRES-
SIVE IN DEPICTION OF STRONG 850-MB THETA-E ADVECTION OVER SC & CENTRAL
KS DURING 1A-7A TIMEFRAME WHICH, CONSIDERING OVERALL PATTERN, MAKES
SENSE. AS SUCH HAVE PRESSED HARDER ON POP THROTTLE OVER BOTH AREAS
(MORE SO CENTRAL KS WHERE THETA-E GRADIENT TIGHTEST) ASSIGNING 50%
POP TO CENTRAL KS. RESULTANT RAINFALL PLUS BEHAVIOR OF OVERALL PATTERN
WILL NEED TO BE WATCHED CLOSELY() AS NEW FLOOD WATCH MAY BE REQUIRED
FOR CENTRAL & SC KS.

SUNDAY:
GOOD CHANCES FOR CONTINUED TSRA AS MID-UPPER TROF ASSUMES NEGATIVE
TILT OVER WRN KS. AS SUCH HAVE INCREASED POPS OVER BOTH CENTRAL & SC
KS TO 40-50%. WAS TEMPTED TO RAISE EVEN FURTHER BUT DID NOT SO AS TO
ALLOW SUCCESSOR CHANCE TO STUDY SUBSEQUENT MODEL RUNS.

NEXT WEEK:
NO SIGNIFICANT CHANGES.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    67  83  67  86 /  90  50  40  50
HUTCHINSON      66  83  66  85 / 100  40  50  60
NEWTON          67  82  67  86 /  90  60  40  50
ELDORADO        68  82  67  86 /  90  60  40  50
WINFIELD-KWLD   69  83  67  86 /  90  50  40  50
RUSSELL         64  82  64  84 /  80  30  60  50
GREAT BEND      65  83  64  84 /  90  20  50  60
SALINA          66  82  66  85 /  90  60  50  50
MCPHERSON       66  82  66  85 /  90  50  50  60
COFFEYVILLE     70  81  68  87 /  60  70  40  40
CHANUTE         69  80  68  87 /  70  80  50  40
IOLA            69  80  68  87 /  70  80  60  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH IN EFFECT FROM 7 PM FRIDAY UNTIL 2 PM CDT SATURDAY
FOR THE FOLLOWING ZONES...ALLEN...BARTON...BUTLER...CHASE...
CHAUTAUQUA...COWLEY...ELK...ELLSWORTH...GREENWOOD...HARPER...
HARVEY...KINGMAN...LABETTE...LINCOLN...MARION...MCPHERSON...
MONTGOMERY...NEOSHO...RENO...RICE...RUSSELL...SALINE...
SEDGWICK...SUMNER...WILSON...AND WOODSON.

&&

99/ES

*CORRECTED TONIGHT & SATURDAY PORTION OF DISCUSSION TO INCLUDE NEOSHO
& WILSON COUNTIES WHICH HAD BEEN INADVERTENTLY OVERLOOKED.
Hazardous weather outlook, Jun 10, 11:09 AM CDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
1109 AM CDT FRI JUN 10 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-111200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1109 AM CDT FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A LINE OF THUNDERSTORMS WILL CONTINUE TO PUSH EAST AT 30 MPH ACROSS
SOUTH CENTRAL AND PORTIONS OF SOUTHEAST KANSAS LATE THIS EVENING AND
OVERNIGHT. THIS LINE MAY INTENSIFY AND PRODUCE DAMAGING WINDS AND
QUARTER SIZE HAIL. OTHERWISE, A FEW SEVERE THUNDERSTORMS ARE STILL
POSSIBLE TONIGHT ACROSS CENTRAL AND SOUTHEAST KANSAS. THE MAIN
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. OF PERHAPS GREATER
CONCERN, IS THAT THE THUNDERSTORMS WILL CAUSE HEAVY RAINS WHICH
COULD VERY WELL LEAD TO MORE FLOODING. CONSEQUENTLY, A FLOOD WATCH
HAS BEEN EXTENDED EAST TO INCLUDE ALL OF SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG TO SEVERE THUNDERSTORMS AND HEAVY RAINFALL ARE ONCE AGAIN
POSSIBLE FROM SATURDAY AFTERNOON THRU MONDAY MORNING. DETAILS REMAIN
UNCLEAR REGARDING THIS POTENTIAL SEVERE WEATHER EPISODE, SO PLEASE
STAY TUNED FOR FURTHER UPDATES AND SUBSEQUENT OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT, ESPECIALLY ALONG,
AND WEST, OF THE FLINT HILLS. RAINFALL AND ANY FLOODING REPORTS ARE
ALWAYS GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

KLEINSASSER/LAWSON/ES/COX

In the hours before

Local storm report, Jun 10, 9:07 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
907 PM CDT FRI JUN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     FLOOD            PEABODY                 38.17N 97.11W
06/10/2005                   MARION             KS   LAW ENFORCEMENT

            IN THE PEABODY VICINITY, SOME COUNTY ROADS COVERED BY
            PONDING OF SURFACE WATER.

&&

LFW
Special weather statement, Jun 10, 9:08 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
908 PM CDT FRI JUN 10 2005

KSZ071-110315-
WOODSON-
908 PM CDT FRI JUN 10 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WOODSON COUNTY...

AT 904 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
GRIDLEY TO 8 MILES NORTHEAST OF FALL RIVER...AND MOVING NORTHEAST AT
30 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SEDLOCK
Local storm report, Jun 10, 9:11 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
911 PM CDT FRI JUN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     FLOOD            RAMONA                  38.60N 97.06W
06/10/2005                   MARION             KS   LAW ENFORCEMENT

            RAMONA VICINITY, PONDING OF SURFACE WATER,CAUSING THE
            CLOSING SOME COUNTY ROADS.

&&

LFW
Local storm report, Jun 10, 9:24 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
924 PM CDT FRI JUN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     FLASH FLOOD      NEWTON                  38.04N 97.34W
06/10/2005                   HARVEY             KS   LAW ENFORCEMENT

            ON EL DORADO LAKE ROAD AND 1ST STREET, IN EAST LAKE. 8
            INCHES OF WATER OVER ROAD. 2 LIVE POWER LINES DOWN
            BLOCKING ROAD.

&&

LFW
Special weather statement, Jun 10, 9:43 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
943 PM CDT FRI JUN 10 2005

KSZ093-110345-
COWLEY-
943 PM CDT FRI JUN 10 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR COWLEY COUNTY...

AT 939 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARDY...OR 19 MILES SOUTH OF WINFIELD...AND
MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SEDLOCK
Special weather statement, Jun 10, 10:00 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1000 PM CDT FRI JUN 10 2005

KSZ082-091-110345-
HARPER-KINGMAN-
1000 PM CDT FRI JUN 10 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHWEST HARPER AND SOUTHWEST KINGMAN
COUNTIES...

AT 957 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR SHARON...OR 10 MILES SOUTHEAST OF MEDICINE
LODGE...AND MOVING NORTHEAST AT 40 MPH.

HAIL TO AROUND 1/2 INCH DIAMETER AND WINDS TO AROUND 50 MPH ARE
POSSIBLE WITH THESE THUNDERSTORMS.

PEOPLE IN NORTHWESTERN HARPER AND SOUTHWESTERN KINGMAN COUNTIES
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A SEVERE THUNDERSTORM
WARNING MAY BE REQUIRED FOR THESE AREAS...SO BE READY TO SEEK
SHELTER.

ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:01 PM CDTSevere Thunderstorm WarningICTSedgwick23 min
Jun 10, 7:03 PM CDTSevere Thunderstorm WarningICTHarvey48 min
Jun 10, 7:23 PM CDTFlash Flood WarningICTHarvey6 hr
Jun 10, 7:25 PM CDTSevere Thunderstorm WarningICTChase, Marion58 min
Jun 10, 7:43 PM CDTSevere Thunderstorm WarningICTButler, Greenwood44 min
Jun 11, 1:14 AM CDTFlash Flood WarningICTHarvey6 hr
Jun 11, 6:49 AM CDTFlash Flood WarningICTHarvey5 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.